Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Contact 3-manifolds with infinitely many Stein fillings


Authors: Burak Ozbagci and András I. Stipsicz
Translated by:
Journal: Proc. Amer. Math. Soc. 132 (2004), 1549-1558
MSC (2000): Primary 57R57, 57R17
DOI: https://doi.org/10.1090/S0002-9939-03-07328-3
Published electronically: December 19, 2003
MathSciNet review: 2053364
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Infinitely many contact 3-manifolds each admitting infinitely many pairwise non-diffeomorphic Stein fillings are constructed. We use Lefschetz fibrations in our constructions and compute their first homologies to distinguish the fillings.


References [Enhancements On Off] (What's this?)

  • 1. B. Aebischer, M. Borer, M. Kälin, Ch. Leuenberger, and H. M. Reimann, Symplectic geometry, Progress in Math. 124, Birkhäuser Verlag, Basel, 1994. MR 96a:58082
  • 2. S. Akbulut and B. Ozbagci, Lefschetz fibrations on compact Stein surfaces, Geom. Topol. 5 (2001), 319-334; errata, ibid., 939-945. MR 2003a:57055; MR 2003b:57043
  • 3. S. Akbulut and B. Ozbagci, On the topology of compact Stein surfaces, Internat. Math. Research Notices 15 (2002), 769-782. MR 2003a:57049
  • 4. Y. Eliashberg, Filling by holomorphic disks and its applications, Geometry of Low-Dimensional Manifolds: 2, Proc. Durham Sympos. 1989, London Math. Soc. Lecture Notes, 151, Cambridge Univ. Press, 1990, 45-67. MR 93g:53060
  • 5. Y. Eliashberg, Topological characterization of Stein manifolds of dimension $>2$, Internat. J. of Math. 1 (1990), 29-46. MR 91k:32012
  • 6. J. Etnyre, Introductory lectures on contact geometry, preprint (arXiv: math.SG/0111118).
  • 7. J. Etnyre and K. Honda, On symplectic cobordisms, Math. Ann. 323 (2002), 31-39. (arXiv: math.SG/0101145). MR 2003c:57026
  • 8. D. Gay, Explicit concave fillings of contact three-manifolds, Math. Proc. Cambridge Philos. Soc. 133 (2002), 431-441. (arXiv:math.GT/0104059). MR 2003i:57041
  • 9. E. Giroux, Lecture at Oberwolfach, 2001. (See also: http://www.math.uga.edu/$ \tilde{} $topology/ giroux.pdf)
  • 10. R. Gompf and A. Stipsicz,$4$-manifolds and Kirby calculus, Graduate Studies in Math., Vol. 20, Amer. Math. Soc., Providence, RI, 1999. MR 2000h:57038
  • 11. K. Honda, On the classification of tight contact structures I, Geom. Topol. 4 (2000), 309-368. MR 2001i:53148
  • 12. M. Korkmaz, Noncomplex smooth $4$-manifolds with Lefschetz fibrations, Internat. Math. Research Notices 2001, 115-128. MR 2001m:57036
  • 13. P. Lisca, On lens spaces and their symplectic fillings, preprint (arXiv: math.SG/0203006).
  • 14. A. Loi and R. Piergallini, Compact Stein surfaces with boundary as branched covers of $B^4$, Invent. Math. 143 (2001), 325-348. MR 2002c:53139
  • 15. D. McDuff, The structure of rational and ruled symplectic $4$-manifolds, Journal of the Amer. Math. Soc. 3 (1990), 679-712; erratum, ibid. 5 (1992), 987-988. MR 91k:58042; MR 93k:58098
  • 16. H. Ohta and K. Ono Simple singularities and symplectic fillings, preprint 2002.
  • 17. H. Ohta and K. Ono Symplectic fillings of the link of simple elliptic singularities, preprint 2002.
  • 18. I. Smith, Geometric monodromy and the hyperbolic disc, Quarterly J. Math. Oxford Ser. (2) 52 (2001), 217-228. MR 2002c:57046
  • 19. I. Smith, Torus fibrations on symplectic four-manifolds, Turkish J. Math. 25 (2001), 69-95. MR 2002c:57047
  • 20. A. I. Stipsicz, Gauge theory and Stein fillings of certain $3$-manifolds, Turkish J. Math. 26 (2002), 115-130. MR 2003b:57038
  • 21. W. P. Thurston and H. Winkelnkemper, On the existence of contact forms, Proc. Amer. Math. Soc. 52 (1975), 345-347. MR 51:11561
  • 22. I. Torisu, Convex contact structures and fibered links in $3$-manifolds, Internat. Math. Research Notices 2000, 441-454. MR 2001i:57039

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57R57, 57R17

Retrieve articles in all journals with MSC (2000): 57R57, 57R17


Additional Information

Burak Ozbagci
Affiliation: College of Arts and Sciences, Koc University, Rumelifeneri Yolu 34450, Sariyer, Istanbul, Turkey
Email: bozbagci@ku.edu.tr

András I. Stipsicz
Affiliation: A. Rényi Institute of Mathematics, Hungarian Academy of Sciences, Budapest, Hungary and Department of Mathematics, Princeton University, Princeton, New Jersey 08544
Email: stipsicz@math-inst.hu, stipsicz@math.princeton.edu

DOI: https://doi.org/10.1090/S0002-9939-03-07328-3
Received by editor(s): April 15, 2002
Published electronically: December 19, 2003
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society